Kansas, 2003

Hail in Kansas, June 28, 2003

June 28, 2003 · NWS DDC · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 2:30 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 2:30 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT SAT JUN 28 2003

DAYS 1-2...

PLACEMENT AND TIMING OF CONVECTIVE EPISODES THE REAL CHALLENGE
THROUGH SUNDAY.  WV LOOP AND UA ANALYSIS SHOWED S/WV TROF MOVING
SOUTHEAST THROUGH SOUTH DAKOTA, INDUCING A WEAK SFC LOW IN
ADVANCE. THIS HAS DRAPED A WEAK COLD FRONT THROUGH CENTRAL
NEBRASKA. ANOTHER S/WV TROF IN THE NORTHERN STREAM WAS ENTERING
IDAHO EARLY THIS MORNING.  THIS WILL INDUCE LEE-SIDE TROF OVER
EASTERN WYOMING.

THE WEAK COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH THEN
EVENTUALLY STALL OUT AS DEEP AFTERNOON MIXING SETS IN.  WITH 700
TEMPS STILL IN THE 8-10C RANGE, LITTLE INHIBITION WILL EXIST.  WITH
LOW 60S DEWPOINTS ADVECTING NORTHWARD FROM OKLAHOMA (AROUND 2500
JOULES SBCAPE), THUNDERSTORMS SHOULD DEVELOP AFTER 22Z ALONG THE
FRONTAL BOUNDARY ACROSS THE CENTRAL PORTIONS OF MY CWA.  0-6KM DEEP
LAYER SHEAR VALUES LESS THAN 20 KTS SUGGEST POORLY ORGANIZED
THUNDERSTORMS, SO SIGNIFICANT SEVERE WX UNLIKELY...UNLIKE THE
SUPERCELL THUNDERSTORMS THAT PRODUCED VERY LARGE HAIL LAST
EVENING. THE MAIN CONCERN WILL BE HEAVY RAINFALL WITH SLOW MOVING
STORMS.  STILL BELIEVE THAT SOME AREAS OF CWA ALONG SOUTH OF THE
STALLED OUT FRONTAL BOUNDARY WILL RECEIVE QUITE A BIT OF RAIN,
PERHAPS 2+ IN SOME LOCALES.  THIS WOULD BE THE FIRST CONVECTIVE
EPISODE...THE NEXT CONVECTIVE EPISODE WOULD BE THE ONE OR TWO MCSS
THAT ORGANIZE AHEAD OF NORTHERN STREAM S/WV TROF OVER SOUTHEAST
WY/WESTERN NEB LATE THIS EVENING.  INCREASING 850MB JET TO 40 KTS
OVERNIGHT TONIGHT WILL HELP SUSTAIN MCS THROUGH NORTHERN KANSAS.
THERES STILL QUESTIONS CONCERNING HOW FAR WEST THIS MCS WILL BE
WITH GFS AND MESO-ETA SHOWING BULK OF CONVECTIVE QPF OVER FAR
EASTERN COUNTIES.

GIVEN THAT THE A LARGE MCS ORGANIZES OVERNIGHT AND MOVES SOUTH-
SOUTHEASTWARD THROUGH CENTRAL KANSAS, OUTFLOW BOUNDARY (OR
BOUNDARIES) WOULD LIKELY LINGER ABOUT MY FORECAST AREA DURING THE DAY
SUNDAY.  THIS WOULD PROVIDE RENEWED THUNDERSTORM DEVELOPMENT IN THE
AFTERNOON.  HAVE UPPED POPS TO 50 FOR SUNDAY BASED ON THIS.

DAYS 3-7...

REVIEWING THE CURRENT EXTENDED FORECAST GRIDS, AND THEN COMPARING
THEM TO THE LATEST AVN, GFS, ECMWF AND CANADIAN MODEL GUIDANCE,
SHOWED LITTLE OR NO REASON TO MAKE ANY CHANGES. PREVIOUS SHIFT SEEMS
TO HAVE HAD A GOOD HANDLE ON FORECAST. ONE ITEM TO NOTE IS
SLIGHT/SILENT POPS IN NEIGHBORING OFFICES GRIDS FOR THURSDAY (DAY 6)
AFTERNOON. DO NOT SEE ANY REASON FOR THIS PER CURRENT EXTENDED
MODELS, BUT WILL PASS THIS NOTE ON TO THE NEXT SHIFT FOR EXAMINATION.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 92 64 87 63 / 30 70 50 50
GCK 91 61 84 61 / 30 70 50 50
EHA 89 60 87 59 / 30 70 50 50
LBL 92 62 89 61 / 30 70 50 50
HYS 89 64 82 65 / 20 50 50 40
P28 91 66 90 65 / 40 70 50 50

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/12
Hazardous weather outlook, Jun 28, 3:58 AM CST, 2 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS TODAY. A WEAK FRONTAL BOUNDARY WILL STALL OUT OVER THE AREA
LATE THIS AFTERNOON AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
AFTER 4 PM.  CURRENT INDICATIONS ARE THAT THE THUNDERSTORMS WILL
DEVELOP ALONG THE HIGHWAY 50 CORRIDOR FROM GARDEN CITY TO DODGE CITY
TO STAFFORD.  WEAK WINDS IN THE UPPER ATMOSPHERE WILL LIMIT THE
SEVERE WEATHER THREAT, HOWEVER THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING UP TO PENNY SIZE HAIL AND BRIEF DAMAGING WIND GUSTS. THE
ANTICIPATED SLOW MOVEMENT OF THUNDERSTORMS WILL YIELD VERY HEAVY
RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A SECOND ROUND OF THUNDERSTORMS MAY MOVE SOUTH OUT OF NORTHERN
KANSAS LATE TONIGHT AND IMPACT AREAS EAST OF HIGHWAY 283 FROM
WAKEENEY TO DODGE CITY AND POINTS EAST. THESE STORMS WILL ALSO BE
CAPABLE OF VERY HEAVY RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THUNDERSTORMS MAY BE ONGOING DURING THE FIRST PART OF SUNDAY OVER
AREAS FROM PRATT TO MEDICINE LODGE. DURING THE AFTERNOON,
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED, OF WHICH SOME COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM.

UMSCHEID

The radar

The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pratt

When
June 28, 6:20 AM CST
Where
Pratt County, 3 mi SW of Pratt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -98.767

Hail, Comanche

When
June 28, 7:55 AM CST
Where
Comanche County, 15 mi SSE of Coldwater
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -99.233

Hail, Comanche

When
June 28, 7:55 AM CST
Where
Comanche County, 14 mi SE of Coldwater
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364495, 5364496, 5365989.